Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 351, NWS Nashville, TN

July 3, 1998Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 1998, 2:17 PM CDT for Davidson County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1998, 2:17 PM CDT (19:17 UTC)
Expired
Jul 3, 1998, 3:05 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:40 PM CDTThunderstorm Wind 50Countywide, TNA few trees, large limbs, and power lines were blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 031916 RRA
SVRBNA
TNC037-032005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 305 PM CDT

* AT 215 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DOWNTOWN NASHVILLE OR
  3 MILES NORTHWEST OF COCKRILL BEND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BORDEAUX AT 220 PM CDT
  BELLE MEADE AT 220 PM CDT
  DOWNTOWN NASHVILLE AT 225 PM CDT
  GREEN HILLS MALL AT 230 PM CDT
  GOODLETTSVILLE AT 230 PM CDT
  EAST NASHVILLE AT 235 PM CDT
  RIVERGATE MALL AT 235 PM CDT
  ONE HUNDRED OAKS MALL AT 235 PM CDT
  WOODBINE AT 240 PM CDT
  OLD HICKORY LAKE AT 240 PM CDT
  OLD HICKORY AT 245 PM CDT
  HARDING MALL AT 245 PM CDT
  LAKEWOOD AT 250 PM CDT
  DONELSON AT 250 PM CDT
  NASHVILLE METRO AIRPORT AT 250 PM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

SW/WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:35 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 3, 9:35 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
935 AM CDT FRI JUL 3 1998

MODIFYING 12Z BNA SNDG USING XPCTD SFC PARAMETERS AND CONDITIONS
OBSERVED UPSTREAM AT LIT AND SGF YIELD A MDTLY UNSTBL AMS OVR
MID-SOUTH. IN ADDITION...WK S/W NOTED IN UPR LVL FLOW WHICH WL SWING
ACRS RGN THIS AFTN. THUS APPRS THAT SUFFICIENT MSTR AND DYNAMICS IN
PLACE FOR SCT TSTMS LATR TDY...DSIPTG EARLY THIS EVENING. WITH CONVCTN
ALREADY AFFECTG WRN KY...WOULD LIKE TO SEE POPS INCREASED TO GOOD CHC
OR LIKELY ESP NW QUARTER OF MID TN. FOR AREAS NR PLATEAU...30-40% POP
SHOULD SUFFICE. WITH CNVCTN XPCTD THIS AFTN...MAY NEED TO LWR HIGH
TEMPS A CAT ESP NRN MID TN.

QUICK REVIEW OF 00Z GRIDDS REVEALS THAT 4ANY CONVCTN THAT FIRES IN THE
MID MS VLY WL MIGRATE SEWD INTO TN VLY LATE TNGT/PRE-DAWN HRS SAT. THIS
MATTER WL NEED TO BE CLOSELY SCRUTINIZE FOR AFTN ZN FCST PACKAGE.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:40 PM CDTSevere Thunderstorm WarningOHXMaury45 min
Jul 3, 2:47 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson48 min
Jul 3, 3:10 PM CDTFlash Flood WarningOHXMaury2 hr
Jul 3, 4:57 PM CDTFlash Flood WarningOHXWayne93 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.